Abstract: Background: Denosumab is a monoclonal antibody approved for the treatment of postmenopausal osteoporosis. The withdrawal of denosumab produces an abrupt loss of bone mineral density and may cause multiple vertebral fractures (MVF).
Objective: The objective of this study is to study the clinical, biochemical, and densitometric characteristics in a large series of postmenopausal women who suffered MVF after denosumab withdrawal. Likewise, we try to identify those factors related to the presence of a greater number of vertebral fractures (VF).
Patients and methods: Fifty-six patients (54 women) who suffered MVF after receiving denosumab at least for three consecutive years and abruptly suspended it. A clinical examination was carried out. Biochemical bone remodelling markers (BBRM) and bone densitometry at the lumbar spine and proximal femur were measured. VF were diagnosed by magnetic resonance imaging MRI, X-ray, or both at dorsal and lumbar spine.
Results: Fifty-six patients presented a total of 192 VF. 41 patients (73.2%) had not previously suffered VF. After discontinuation of the drug, a statistically significant increase in the BBRM was observed. In the multivariate analysis, only the time that denosumab was previously received was associated with the presence of a greater number of VF (P = .04).
Conclusions: We present the series with the largest number of patients collected to date. 56 patients accumulated 192 new VF. After the suspension of denosumab and the production of MVF, there was an increase in the serum values of the BBRM. The time of denosumab use was the only parameter associated with a greater number of fractures.
Otras publicaciones de la misma revista o congreso con autores/as de la Universidad de Cantabria